Severe dehydration, hypernatremia and hyponatruria, and azotemia in marked excess of creatinemia developed in three patients given high-protein tube feedings. The patients were fully conscious when tube feeding was instituted, and each had a tracheostomy coincidental to treatment of carcinoma of the larynx or oral cavity.
In two cases, several features demonstrated that the hypernatremia was due predominantly to dehydration and not to excess salt.
In patients who are unconscious or who for other reasons are unable to experience, communicate, or alleviate their thirst this syndrome may develop rapidly when fluid losses are increased, and tube feeding water protein ratios may be higher than those ordinarily well-tolerated. A similar degree of care should be exercised in the regulation of constituents and the monitoring of fluid and electrolyte balance with the use of tube feedings as is done when intravenous therapy is given.